New Mexico, 2017Hail in New Mexico, August 27, 2017
August 27, 2017 · NWS ABQ · 2 events in 1 county or zone
The center of upper level high pressure moved into southern Utah by the end of August 2017 and forced steering flow to become more south to north across New Mexico. Moist, low level southeasterly flow remained in place over the state and continued the daily rounds of showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of upper level high pressure moved into southern Utah by the end of August 2017 and forced steering flow to become more south to north across New Mexico. Moist, low level southeasterly flow remained in place over the state and continued the daily rounds of showers and storms. The main focus for convection was over the central high terrain and the northeastern plains. Most storms were garden variety with brief heavy rainfall and gusty outflow winds. One cluster of storms that moved south along the Texas and New Mexico border between 8 and 9 pm produced quarter to ping pong ball size hail near Amistad. This cluster of storms held together as it moved southward toward Clovis where a strong wind gust to 56 mph was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 4:53 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 27, 4:53 PM MST, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
553 PM MDT Sun Aug 27 2017
.AVIATION...
00Z TAF CYCLE
Isolated to scattered showers and thunderstorms continue to drift to
the south southwest over New Mexico. While much of this activity is
expected to diminish after dark, a cold front will sag into the north
central to eastern parts of the state tonight, potentially
reinvigorating showers/storms. Gusty downburst winds will be the
primary aviation hazard with this activity, but small hail and brief
downpours reducing ceiling/visibility will also be possible. Into
Monday, storms are expected to favor the central mountain chain of
New Mexico and the Continental Divide.
52
&&
.PREV DISCUSSION...316 PM MDT Sun Aug 27 2017...
.SYNOPSIS...
Thunderstorms will continue to move off the mountains to the
southwest and out over the lower elevations this evening. Relatively
dry low levels will make gusts outflow winds common. A backdoor
front will bring some additional low level moisture from the east
overnight, resulting in a slight uptick in thunderstorms Monday
and Tuesday afternoons and evenings. The exception will be across
eastern New Mexico where a stable airmass behind the front will keep
storms from developing. A drying trend is expected Wednesday and
Thursday with only isolated thunderstorms across the higher
elevations of the northwest third of the state Wednesday and across
the higher elevations areawide Thursday. Temperatures will remain
near seasonal average for late August.
&&
.DISCUSSION...
Upper level high centered over the Great Basin this afternoon. North
to northeasterly flow around the high center will steer afternoon
and evening storms to the south and southwest through Tuesday.
Meanwhile at the surface, a backdoor front/boundary across nern NM
will move west and southwestward through central and western areas
this evening and overnight. This feature will infuse some low level
Gulf moisture to the state, resulting in an uptick in storms for
Monday and Tuesday. Models agree that the center of the upper high
shifts southeastward over AZ Wednesday, changing the flow aloft over
NM to more nely and advecting more dry air aloft into the state.
Isolated afternoon and evening convection will favor the higher
terrain of the northwest third or so of the state Wednesday.
Thunderstorms return to the central mountain chain Thursday as sely
low level flow brings in some Gulf moisture and sets up a convergence
zone. GFS and ECWMF agree that a weak upper level trough will push
ewd through the Intermountain west Wednesday night into Thursday.
This feature forces the Four Corners high to redevelop over/near
northern CA Thursday night and Friday, allowing a backdoor front to
move into eastern NM late-day Friday or Friday night. One would
expect an uptick in storms with this pattern but the models send the
upper high back sewd to near the Four Corners as early as Saturday as
a deep closed low moves into the Gulf of Alaska. At any rate, good
agreement between the operational models and ensemble members
suggests below average crops of afternoon and evening convection
Wednesday through next weekend.
As a side note: the much stronger than average Aleutian Low in the
eastern Bering Sea and Gulf of Alaska could make for an interesting
September/fall with stronger and more frequent than average backdoor
fronts for NM as clipper troughs dive southeastward through central
Canada and then through the Northern and Central Plains states.
33
&&
.FIRE WEATHER...
Showers and storms have been slightly more active so far today over
the northern and western high terrain. A few cells were noted over
the Northeast Highlands/Plains as of this writing, where they were
absent on Saturday. All activity was moving from northeast to
southwest, and should continue to do so tonight.
A cold front is still scheduled to enter northeast and north central
New Mexico this afternoon, initially enhancing convection there, then
along it's path tonight as it continues to push south and westward.
The front and/or associated convection will result in an east wind
into the Rio Grande Valley. RH recoveries tonight will be good in
the west and excellent across the east.
The enhanced low level moisture behind the front will lead to a more
active day on Monday, especially over much of the central mountain
chain and northwest mountains Monday afternoon, and between the
central mountain chain and Continental Divide in the evening. Highs
Monday will trend a few degrees cooler than today in the central and
east with a corresponding increase in humidities, although
temperatures and humidities change little far west. Vent rates Monday
generally good to excellent with some locally fair to poor rates
over and near the mountains north of Interstate 40.
High pressure aloft will wander around the UT area until late this
week before drifting to the northwest and potentially permitting a
stronger disturbance to impact New Mexico at week's end. Thereafter
the upper high center meanders back toward New Mexico as a tropical
disturbance slinks northwestward along the Baja Ca coast, but the
GFS isn't inspiring much confidence as it's been inconsistent from
run to run. Tuesday through Friday moisture will be recycled with
convection favoring the western and northern high terrain. Storm
motion remains generally northeast to southwest. Vent rates diminish
with widespread poor rates Thursday and Friday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 27, 2:24 AM MST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MDT Sun Aug 27 2017
NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
324 AM MDT Sun Aug 27 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms in and around the
high terrain this afternoon may produce brief strong wind gusts and
localized heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A back door frontal boundary will increase the coverage of showers
and storms Monday and Tuesday. A few storms may produce strong wind
gusts and localized heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GUYER
In the hours before
Special weather statement, Aug 27, 2:55 PM MST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
355 PM MDT SUN AUG 27 2017
NMZ532-272230-
Eastern San Miguel County-
355 PM MDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 430 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Solano, or 19 miles west of Mosquero, moving
southwest at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central San
Miguel County.
&&
LAT...LON 3552 10437 3567 10450 3572 10442 3573 10437
3575 10438 3579 10433 3578 10425 3568 10415
TIME...MOT...LOC 2154Z 052DEG 19KT 3571 10429
50Special weather statement, Aug 27, 3:18 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
418 PM MDT SUN AUG 27 2017
NMZ519-272245-
Middle Rio Grande Valley/Albuquerque Metro Area-
418 PM MDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 445 PM
MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Albuquerque, moving west and southwest at 8 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Albuquerque, Corrales, Los Ranchos De Albuquerque, Paradise Hills,
South Valley, North Valley, Isleta Pueblo and Alameda.
This includes the following highways...
Interstate 40 between Mile Markers 152 and 166.
Interstate 25 between Mile Markers 209 and 233.
&&
LAT...LON 3520 10651 3491 10651 3489 10675 3521 10675
TIME...MOT...LOC 2217Z 052DEG 49KT 3504 10661
50
Special weather statement, Aug 27, 3:32 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT SUN AUG 27 2017
NMZ532-272300-
Eastern San Miguel County-
432 PM MDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL COUNTY
UNTIL 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Conchas Dam, or 21 miles southwest of Mosquero, moving
south at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Conchas Dam, Conchas, Conchas Lake State Park and Bell Ranch.
&&
LAT...LON 3558 10430 3561 10408 3536 10397 3532 10430
TIME...MOT...LOC 2231Z 349DEG 10KT 3552 10418
50
Hail, Union
- When
- August 27, 7:52 PM MST to 7:56 PM MST
- Where
- Union County, 2.82 mi SSW of Amistad
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -103.160
Hail up to the size of ping pong balls covered the ground three miles south of Amistad.
Hail, Union
- When
- August 27, 8:00 PM MST to 8:03 PM MST
- Where
- Union County, 3.84 mi SSW of Amistad
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.870, -103.180
Hail up to the size of quarters three miles south-southwest of Amistad.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, August 27, 2017$16 million · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 27, 20171.5 in hail · 8 events
- Damaging Winds in Texas, August 27, 201761 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27 to 28, 20172 events
- Hail and Damaging Wind in Oklahoma, August 27, 201764 kt wind · 2 events
- Damaging Winds in Arizona, August 27, 2017$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 27, 20171 event
- Hail in Wisconsin, August 27, 20170.75 in hail · 1 event
- Dust Storm in Arizona, August 27, 20171 event
- Hail in Iowa, August 27, 20170.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710360, 710361.